Background. A 17-year-old white male with Crohn's disease who was receiving maintenance infusions of the anti-tumor necrosis factor (TNF) agent, infliximab, presented with a new-onset psoriasiform skin rash. The rash was not responsive to topical or oral corticosteroids and worsened after infliximab infusions and after subsequent administration of a second anti-TNF drug, adalimumab.
Investigations. Full medical history and physical examination, including assessment of the morphology of rash and the temporal correlation with administration of anti-TNF agents.
Diagnosis. Anti-TNF-agent induced psoriasiform skin rash.
Management. Discontinuation of anti-TNF therapy. The patient opted to have his gastrointestinal symptoms treated with oral mesalazine and metronidazole.
This is a preview of subscription content, access via your institution
Subscribe to this journal
Receive 12 print issues and online access
$189.00 per year
only $15.75 per issue
Rent or buy this article
Get just this article for as long as you need it
Prices may be subject to local taxes which are calculated during checkout
Rutgeerts, P., Vermeire, S. & Van Assche, G. Biological therapies for inflammatory bowel diseases. Gastroenterology 136, 1182–1197 (2009).
Rutgeerts, P. et al. Infliximab for induction and maintenance therapy for ulcerative colitis. N. Engl. J. Med. 354, 2462–2476 (2006).
Hanauer, S. B. et al. Maintenance infliximab for Crohn's disease: the ACCENT I randomized trial. Lancet 359, 1541–1549 (2002).
Hyams, J. et al. Induction and maintenance Infliximab therapy for the treatment of moderate-to-severe Crohn's disease in children. Gastroenterology 132, 863–873 (2007).
Eidelwein, A. P., Cuffari, C., Abadom, V. & Oliva-Hemker, M. Infliximab effiicacy in pediatric ulcerative colitis. Inflamm. Bowel Dis. 11, 213–218 (2005).
Rosh, J. R. et al. Retrospective evaluation of the safety and effect of adalimumab therapy (RESEAT) in pediatric Crohn's disease. Am. J. Gastroenterol. 104, 3042–3049 (2009).
Tracey, D., Klareskog, L., Sasso, E. H., Salfeld, J. G. & Tak, P. P. Tumor necrosis factor antagonist mechanisms of action: a comprehensive review. Pharmacol. Ther. 17, 244–279 (2008).
Delle Sedie, A., Bazzichi, L., Bombardieri, S. & Riente, L. Psoriasis, erythema nodosum, and nummular eczema onset in an ankylosing spondylitis patient treated with infliximab. Scand. J. Rheumatol. 36, 403–404 (2007).
Esmailzadeh, A. et al. Predictive factors of eczema-like eruptions among patients without cutaneous psoriasis receiving infliximab: a cohort study of 92 patients. Dermatology 219, 163–167 (2009).
Asarch, A. et al. Lichen-planus-like eruptions: an emerging side effect of tumor necrosis factor-alpha antagonists. J. Am. Acad. Dermatol. 61, 104–111 (2009).
Wollina, U. et al. Tumor necrosis factor-alpha inhibitor-induced psoriasis or psoriasiform exanthemata: first 120 cases from the literature including a series of six new patients. Am. J. Clin. Dermatol. 9, 1–14 (2008).
Aslanidis, S., Pyrpasopoulou, A., Douma, S. & Triantafyllou, A. Tumor necrosis factor-α antagonist-induced psoriasis: yet another paradox in medicine. Clin. Rheumatol. 27, 377–380 (2008).
Cohen, J. D. et al. Psoriasis induced by tumor necrosis factor-α antagonist therapy: a case series. J. Rheumatol. 34, 380–385 (2007).
Verea, M. M., Del Pozo, J., Yebra-Pimentel, M. T., Porta, A. & Foseca, E. Psoriasiform eruption induced by infliximab. Ann. Pharmacother. 38, 54–57 (2004).
Sfikakis, P. P., Iliopoulos, A., Elezoglou, A., Kittas, C. & Stratigos, A. Psoriasis induced by anti-tumor necrosis factor therapy. Arthritis Rheum. 52, 2513–2518 (2005).
Goiriz, R., Daudén, E., Pérez-Gala, S., Guhl, G. & García-Díez, A. Flare and change of psoriasis morphology during the course of treatment with tumour necrosis factor blockers. Clin. Exp. Dermatol. 32, 167–169 (2007).
Harrrison, M. J. et al. Rates of new-onset psoriasis in patients with rheumatoid arthritis receiving anti-tumor necrosis factor α therapy: results from the British Society for Rheumatology Biologics Register. Ann. Rheum. Dis. 68, 209–215 (2009).
Chaudhari, U. et al. Efficacy and safety of infliximab monotherapy for plaque-type psoriasis: a randomized trial. Lancet 357, 1842–1847 (2001).
FDA alert. Information for healthcare professionals: tumor necrosis factor (TNF) blockers (marketed as Remicade, Enbrel, Humira, Cimzia, and Simponi) [online], (2009).
Fiorino, G., Allez, M., Malesci, A. & Danese, S. Review article: anti TNF-α induced psoriasis in patients with inflammatory bowel disease. Aliment. Pharmacol. Ther. 29, 921–927 (2009).
Nestle, F. O., Kaplan, D. H. & Barker, J. Psoriasis. N. Engl. J Med. 361, 496–509 (2009).
Ko, J. M., Gottlieb, A. B. & Kerbleski, J. F. Induction and exacerbation of psoriasis with TNF-blockade therapy: a review and analysis of 127 cases. J. Dermatol. Treat. 20, 100–108 (2009).
Lee, F. I., Bellary, S. V. & Francis, C. Increased occurrence of psoriasis in patients with Crohn's disease and their relatives. Am. J. Gastroenterol. 85, 962–963 (1990).
Collamer, A. N., Guerrero, K. T., Henning, J. S. & Battafarano, D. F. Psoriatic skin lesions induced by tumor necrosis factor antagonist therapy: a literature review and potential mechanisms of action. Arthritis Rheum. 59, 996–1001 (2008).
Carter, J. D., Gerard, H. C. & Hudson, A. P. Psoriasiform lesions induced by tumor necrosis factor antagonists: a skin-deep medical conundrum. Ann. Rheum. Dis. 67, 1181–1183 (2008).
Palucka, A. K. et al. Cross-regulation of TNF and IFNα in autoimmune diseases. Proc. Natl Acad. Sci. USA 102, 3372–3377 (2005).
Cuchacovich, R., Espinoza, C. G., Virk, Z. & Espinoza, L. R. Biologic therapy (TNF-α antagonists)-induced psoriasis: a cytokine imbalance between TNF-α and IFNα? J. Clin. Rheumatol. 14, 353–356 (2008).
Seneschal, J. et al. Cytokine imbalance with increased production of interferon-alpha in psoriasiform eruptions associated with antitumour necrosis factor-alpha treatments. Br. J. Dermatol. 161, 1081–1088 (2009).
Michaelsson, G., Kajermo, U., Michaelsson, A. & Hagforsen, E. Infliximab can precipitate as well as worsen palmoplantar pustulosis: possible linkage to the expression of tumour necrosis factor-α in the normal palmar eccrine sweat duct? Br. J. Dermatol. 153, 1220–1221 (2005).
Costa-Romero, M., Coto-Segura, P., Suarez-Saavedra, S., Ramos-Polo, E. & Santos-Juanes, J. Guttate psoriasis induced by Infliximab in a child with Crohn's disease. Inflamm. Bowel Dis. 14, 1462–1463 (2008).
Peek, R., Scott-Jupp, R., Strike, H., Clinch, J. & Ramanan, A. V. Psoriasis after treatment of juvenile idiopathic arthritis with etanercept. Ann. Rheum. Dis. 65, 1259 (2006).
Written consent for publication was obtained from the patient.
Bernard Cohen reports receiving support for a CME program from Centocor. Lindsay Wilson reports receiving research support from UCB. Maria Oliva-Hemker reports receiving research support from Centocor and Abbott Immunology. The other authors declare no competing interests.
Rights and permissions
About this article
Cite this article
Conklin, L., Cohen, B., Wilson, L. et al. Rash induced by anti-tumor necrosis factor agents in an adolescent with Crohn's disease. Nat Rev Gastroenterol Hepatol 7, 174–177 (2010). https://doi.org/10.1038/nrgastro.2010.7
This article is cited by
Paradoxical psoriasiform reactions to anti-TNFα drugs are associated with genetic polymorphisms in patients with psoriasis
The Pharmacogenomics Journal (2016)
Paradoxical inflammation induced by anti-TNF agents in patients with IBD
Nature Reviews Gastroenterology & Hepatology (2012)